Stiff Person Syndrome has at times made Ben Oakley’s life a living hell but a suspected drink-spiking incident on the weekend could have killed him.
The 22-year-old Towradgi man – and two female friends – are recovering after an unknown drug was believed to have been slipped into the womens’ drinks at a Wollongong nightclub on Saturday night.
Ben’s dad Michael said Wollongong Police were investigating the incident after the three young people became seriously ill.
For Ben – who struggles daily with the rare neurological disorder that affects one in a million people – it could have been catastrophic.
“Ben was out having a good time for a friend’s 21st birthday and he had a sip of one of his female friend’s drinks,” Mr Oakley said.
“His memory is hazy but when I picked him up something was clearly very wrong. Whatever the drug was, for several hours afterwards it caused Ben to have muscle contractions and vomiting.
“Both of which are extremely painful for him and bring the much larger risk of a full SPS attack and that is something that I never, ever want to see again.
“It could have killed him.”
The next day Mr Oakley learned that Ben’s two friends had also been seriously affected – one to the point where she could not feel her legs for many hours.
“The police are involved, although we don’t hold high hopes the perpetrators will be caught,” he said.
“None of them had tests – it would have been useless in Ben’s case anyhow because of the amount of medication he is on for his condition.”
Ben was struck down with the condition at just 17, and in the early stages he was suffering up to 61 life-threatening body spasms a day.
Whatever the drug was, for several hours afterwards it caused Ben to have muscle contractions and vomiting.Michael Oakley
He and his father have been advocates for medicinal cannabis, which they credit with helping the control the pain and ease the muscle rigidity caused by SPS. Ben uses a wheelchair, but has only had a handful of spasms since using cannabis oil.
“We’ve managed to stabilise his condition with this herbal treatment,” Mr Oakley said. “Then he has a setback like this due to some foreign, unknown drug that was a major risk to his health.
“The girls suffered too, so I’d just say – always look after your drink, look out for your friends and if something like this happens, tell someone.”